Hail, El Paso
- When
- July 7, 7:11 PM MST to 7:16 PM MST
- Where
- El Paso County, 4.07 mi NNW of Schriever Afb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -104.560
Severe storms occurred from late in the evening on the 7th and into the morning of the 8th across the northern I-25 corridor and southeast plains. Hail up to the size of golf balls occurred and flash flooding was reported from central El Paso County into Pueblo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms occurred from late in the evening on the 7th and into the morning of the 8th across the northern I-25 corridor and southeast plains. Hail up to the size of golf balls occurred and flash flooding was reported from central El Paso County into Pueblo. No dollar amounts of damage were available at this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 2:47 PM MST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 347 PM MDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 335 PM MDT Thu Jul 7 2016 ...A few storms today...slight risk for tomorrow... Models develop a bit of convection this evening. Boundary across the plains trying to back in from the northeast against southwest breezes off the mountains. Boundary is struggling to make progress currently but should accelerate tonight. Ridge runner storm along the Raton Ridge...east of Trinidad is one to watch. It make interact with the southwestward-moving boundary over Baca County later and beef up to the strong or severe range. Also, will have to monitor any other convection developing along or behind the boundary across the plains this evening. Low level moisture is definitely better behind the boundary...50s behind versus 30s ahead. Probably some low clouds moving in over the plains late tonight into early Friday. Tomorrow has potential for severe weather. Models have been flip flopping a bit on whether or not the cap will break across the plains. With low level, moist upslope flow in place across the plains, CAPES are looking high. Convection should manage to get going over the plains and ridges during the afternoon, no problem. Question is how will it hold together across the plains. 12Z run of the NAM12 had convection firing over the Palmer during afternoon and then tracking southeast across the plains during the evening as a growing MCS. 18Z run has done away with the MCS part. GFS has an MCS tracking southeast across northeast Colorado in the afternoon, clipping Kiowa and Prowers Counties in the evening. Many questions on specifics yet, but lots of potential. Will have to pound out the specifics later. .LONG TERM...(Friday night through Thursday) Issued at 335 PM MDT Thu Jul 7 2016 Longer term meteorological concerns include temperatures, pops, the potential for strong to possibly severe thunderstorms at times as well as elevated fire weather concerns at times. Recent longer range PV analysis, forecast model soundings and computer simulations indicate that upper disturbances will interact with increased atmospheric moisture from later Friday into Saturday night...capable of producing isolated to scattered showers and thunderstorms...strong to possibly severe at times as projected localized capes, LI's and deep layer shear values challenge 3000 J/KG...-8C and 45 knots during this time-frame. As always, WFO Pueblo will monitor closely. Then a return to somewhat drier conditions are anticipated from Sunday into at least mid-week as drier southwesterly to zonal upper flow returns to the forecast district. At this time...it appears that the highest potential for elevated fire weather concerns should be noted from Sunday into Tuesday, with Monday have the highest potential of more widespread near critical to critical fire weather conditions. Overall, maximum and minimum temperatures should run at/or above early July climatological averages during the longer term in combination with generally low-grade gradients winds. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 335 PM MDT Thu Jul 7 2016 Generally hot, dry westerly flow over the flight area next 24 hours. However, a very weak boundary will continuing backing into the eastern plains tonight, possibly helping to generate an isolated storm or two around the area. With the hot, dry airmass in place, the main concerns with any such storm would be erratic thunderstorm outflow wind gusts to around 50 mph and lightning. The boundary could also bring some low MVFR clouds into the plains by Friday morning. An upper disturbance will increase thunderstorm chances across the flight area tomorrow afternoon, primarily in and near the mountains, but also across the plains into the evening if the cap can break down. The main storm threats would be lightning and gusty winds but also hail and heavy rain across the plains. While there is an outside chance that a storm could develop at any of the 3 TAF sites over the next 24 hours, chances are too slim to put in TAFs at this time. Conditions should generally be VFR. && .PUB Watches/Warnings/Advisories... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1206 PM MDT THU JUL 7 2016 COZ058>089-093>099-081815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1206 PM MDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT FROM STORMS THAT CAN DEVELOP WILL BE LIGHTNING AND GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE WILL INCREASE ACROSS THE AREA FRIDAY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS TO MANY LOCATIONS FROM FRIDAY AFTERNOON INTO EARLY SATURDAY MORNING. A FEW STORMS FRIDAY OVER THE EASTERN PLAINS MAY BECOME STRONG TO SEVERE...WITH HAIL UP TO GOLF BALL SIZE...WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING THE MAIN STORM THREATS. OVER THE MOUNTAINS AND INTERIOR VALLEYS STORMS ON FRIDAY WILL BE WEAKER...WITH LIGHTNING AND GUSTY WINDS OF UP TO 50 MPH POSSIBLE. FROM SATURDAY INTO NEXT WEDNESDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS...WITH LIGHTNING AND GUSTY WINDS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 533 PM MDT THU JUL 7 2016 COZ086-080000- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 533 PM MDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 600 PM MDT... AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A WEAK THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS JUST SOUTHWEST OF PUEBLO...MOVING NORTHEAST AT 30 MPH. LOCALIZED WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PUEBLO...SALT CREEK...BLENDE AND PUEBLO RESERVOIR. LAT...LON 3814 10474 3823 10479 3838 10451 3816 10441 TIME...MOT...LOC 2332Z 244DEG 25KT 3821 10468 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 606 PM MDT THU JUL 7 2016 COZ086-080030- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 606 PM MDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL 630 PM MDT... AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A WEAK THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS NEAR PUEBLO DEPOT...OR 9 MILES EAST OF PUEBLO...MOVING NORTHEAST AT 20 MPH. LOCAL WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EASTERN PUEBLO...BOONE...AVONDALE AND PUEBLO DEPOT. LAT...LON 3819 10447 3830 10455 3850 10431 3826 10416 TIME...MOT...LOC 0004Z 239DEG 16KT 3830 10444 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 752 PM MDT THU JUL 7 2016 COZ084-085-080230- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 752 PM MDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 830 PM MDT... AT 752 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FALCON...OR 11 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EASTERN COLORADO SPRINGS...ELLICOTT...FALCON AND CIMARRON HILLS. LAT...LON 3882 10468 3890 10471 3905 10435 3879 10427 TIME...MOT...LOC 0152Z 255DEG 11KT 3887 10461 HODANISH
The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
31 hail, 2 flash flood. Local standard time, as filed.
Heavy rain from a slow moving storm produced flash flooding of county roads and Highway 94.
A storm produced flash flooding of streets and low spots in portion of Colorado Springs into Security.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634551, 634553, 634556, 634563, 634559, 634558, 634560, 634562, 634564, 634561, 634565, 634567, 634580, 634566, 634586, 634568, 634571, 634569, 634570, 634573, 634572, 634574, 634587, 634575, 634577, 634576, 634579, 634578, 634581, 634585, 634584, 634582, 634583.